Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 89, NWS Twin Cities, MN

July 22, 2023Dunn County, Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2023, 3:02 PM CDT for Dunn County, Pierce County, Saint Croix County, Wisconsin. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2023, 3:02 PM CDT (20:02 UTC)
Expired
Jul 22, 2023, 3:30 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:08 PM CDTHAIL 0.5Spring Valley, WILarge quantity of up to half inch hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KMPX 222002
SVRMPX
WIC033-093-109-222030-
/O.NEW.KMPX.SV.W.0089.230722T2002Z-230722T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sat Jul 22 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pierce County in west central Wisconsin...
  Southwestern Dunn County in west central Wisconsin...
  Southeastern St. Croix County in west central Wisconsin...

* Until 330 PM CDT.

* At 301 PM CDT, a severe thunderstorm was located near Woodville, or
  16 miles east of River Falls, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Elmwood around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4491 9235 4494 9226 4475 9191 4463 9231
TIME...MOT...LOC 2001Z 327DEG 22KT 4488 9227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
878 
WWUS53 KMPX 222017
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Sat Jul 22 2023

WIC109-222026-
/O.CAN.KMPX.SV.W.0089.000000T0000Z-230722T2030Z/
St. Croix WI-
317 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CROIX COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4481 9234 4486 9212 4475 9191 4463 9231
TIME...MOT...LOC 2016Z 327DEG 22KT 4480 9220 

$$

WIC033-093-222030-
/O.CON.KMPX.SV.W.0089.000000T0000Z-230722T2030Z/
Pierce WI-Dunn WI-
317 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...

At 316 PM CDT, a severe thunderstorm was located over Elmwood, or 15
miles southwest of Menomonie, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Elmwood around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4481 9234 4486 9212 4475 9191 4463 9231
TIME...MOT...LOC 2016Z 327DEG 22KT 4480 9220 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
250 
WWUS53 KMPX 222030
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT Sat Jul 22 2023

WIC033-093-222039-
/O.EXP.KMPX.SV.W.0089.000000T0000Z-230722T2030Z/
Pierce WI-Dunn WI-
330 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE AND
SOUTHWESTERN DUNN COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4481 9234 4486 9212 4475 9191 4463 9231
TIME...MOT...LOC 2029Z 327DEG 22KT 4474 9215 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:27 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 12:27 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Sat Jul 22 2023

.DISCUSSION...(Today through Friday)
Issued at 315 AM CDT Sat Jul 22 2023

KEY MESSAGES:

- Today, high confidence in scattered afternoon thunderstorms along a
  weak surface trough. Widespread severe weather is not anticipated,
  but some stronger storms could produce gusty winds and hail.

- Confidence continues to increase in a dangerous heatwave developing
  by the middle of next week.

Today and tonight...There is high confidence that showers and
thunderstorms will develop later today as a weak upper level
shortwave moves overhead and provides enough lift for scattered
convection. Storms should start to develop around lunch time, and
then increase in coverage into the late afternoon, before diminishing
and moving southeast out of the area this evening. These storms will
be scattered and moving pretty quickly, so some locations won't see
any rain, and those that do will likely see less than a half inch.
HiRes guidance does show the potential for a few lucky folks to get
over an inch, but those amounts will be few and far between. SPC has
maintained its marginal risk of severe weather, so expect mainly
pulse storms but a few could maintain an updraft long enough to
produce some gusty winds or hail. At this point it still looks like a
lower-end set up, meaning hail less than or equal to 1 inch and winds
less than or equal to 60 mph. The main takeaway is not everyone will
see rain, and a few severe weather reports are possible.

Saturday through Friday...No significant changes from the previous
forecast. Hot, summerlike weather remains on tap for the middle of
next week. The exact values continues to vary from model run to model
run, and there is still a concern that thunderstorm complexes could
impact the daily temperature either directly with precipitation, or
indirectly with cloud cover. Wednesday and Thursday continue to be
the warmest days, with most locations having afternoon highs in the
mid 90s, while a few spots could make a run at 100 degrees. Depending
on sky cover, the wet bulb globe temperature will be in the mid to
upper 80s, which is quite high for the Upper Midwest. This means that
folks who are active outdoors will need to take extra precaution to
not overexert themselves. For now, continued with the blended
guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 22 2023

Cluster of TS over northwest WI continues to track southeast midday.
It should bypass RNH, but could build into EAU during the next couple
hours. Otherwise, additional scattered showers and storms should
develop during the early afternoon, peaking in coverage mid to late
afternoon across eastern MN and western WI. Light winds and clearing
skies to follow tonight.

KMSP...TS is possible any time this afternoon, but the current
satellite trends of benign CU suggest the best TEMPO window will be
mid to late afternoon.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 10-15 kts.
TUE...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 3:32 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 AM CDT Sat Jul 22 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon. Though the
threat for severe weather is low, one or two storms capable of
producing large hail or strong wind gusts will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave next week continues to
increase, with several days of highs in the 90s expected, with max
heat indices by the middle of next week near 100 degrees.
Wednesday and Thursday appear to be the hottest days.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is unlikely, but may be needed this
afternoon and evening.

jrb

In the hours before

Special weather statement, Jul 22, 2:11 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sat Jul 22 2023

MNZ051-059>061-221945-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
211 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern
Hennepin, east central Wright, northwestern Anoka and eastern
Sherburne Counties through 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, or 17 miles northeast of Buffalo, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Francis around 220 PM CDT.
  Elk River around 225 PM CDT.

Other locations in the path of this storm include Albertville,
Andover, Ramsey, Anoka, St. Michael and Otsego.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 198 and 205.
 U.S. Highway 10 in Minnesota between mile markers 204 and 217.
 U.S. Highway 169 between mile markers 159 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4546 9380 4550 9367 4528 9328 4512 9368
TIME...MOT...LOC 1911Z 323DEG 20KT 4540 9368

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 22, 2:34 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
234 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             1 NW Elk River          45.33N 93.58W
07/22/2023  M0.70 inch       Sherburne          MN   Trained Spotter

            Small tree limbs down in addition to up to
            dime sized hail.

&&

TDH
Local storm report, Jul 22, 2:36 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             Glenwood City           45.06N 92.18W
07/22/2023  M0.75 inch       St. Croix          WI   Trained Spotter

&&
Special weather statement, Jul 22, 2:46 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Sat Jul 22 2023

MNZ060>062-222015-
Anoka MN-Hennepin MN-Ramsey MN-
246 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northeastern
Hennepin, central Anoka and northern Ramsey Counties through 315 PM
CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champlin, or 17 miles northwest of Minneapolis, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brooklyn Park, Maple Grove and Coon Rapids around 250 PM CDT.
  Plymouth, Brooklyn Center, Fridley, Mounds View and Spring Lake
  Park around 300 PM CDT.
  Minneapolis, Shoreview, New Brighton, Golden Valley and Columbia
  Heights around 305 PM CDT.

Other locations in the path of this storm include St. Paul, Edina and
Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4533 9344 4505 9298 4504 9299 4503 9299
      4490 9340 4522 9354
TIME...MOT...LOC 1946Z 323DEG 31KT 4519 9342

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 22, 2:47 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
247 PM CDT Sat Jul 22 2023

WIZ023>025-222015-
Pierce WI-St. Croix WI-Dunn WI-
247 PM CDT Sat Jul 22 2023

...Strong thunderstorms will impact portions of Pierce, southern Dunn
and southern St. Croix Counties through 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knapp to near River Falls. Movement was
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Knapp around 250 PM CDT.
  Menomonie around 305 PM CDT.

Other locations in the path of these storms include Ellsworth.

This includes Interstate 94 in Wisconsin between mile markers 8 and
53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 9207 4468 9213 4467 9214 4462 9262
      4467 9267 4495 9272 4504 9179 4472 9164
TIME...MOT...LOC 1947Z 306DEG 27KT 4495 9213 4491 9265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 22, 2:56 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Sat Jul 22 2023

MNZ073-222030-
Redwood MN-
256 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southwestern Redwood
County through 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Tracy, or 12 miles east of Marshall, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Walnut Grove and Lamberton.

This includes U.S. Highway 14 between mile markers 44 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4448 9559 4450 9551 4420 9518 4419 9540
      4420 9560
TIME...MOT...LOC 1956Z 328DEG 22KT 4438 9556

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:02 PM CDTSpecial Weather StatementMPXDunn43 min
Jul 22, 2:47 PM CDTSpecial Weather StatementMPXDunn, Pierce28 min
Jul 22, 3:31 PM CDTSpecial Weather StatementMPXPierce29 min
Jul 22, 3:39 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce21 min
Jul 22, 4:11 PM CDTSpecial Weather StatementMPXPierce34 min
Jul 22, 4:35 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.